Can Vitamin supplements be doing more harm than good?
July 18, 2023
The alarms were ringing
In an astonishing turn of events, a 40-year-old Australian man, known for his physical fitness and love for the gym, landed in a neuromuscular clinic due to a concerning wave of generalised muscle twitching and spasms. With the symptoms bringing to mind the dreaded Amyotrophic Lateral Sclerosis (ALS), this triggered alarm bells for medical professionals involved. The man reported a growing list of distressing symptoms over an eight-month span: uncontrollable muscle twitching, from his limbs to his trunk, abdominal cramps, and unusual sensitivity, and even pain in his feet.
The medical team launched a comprehensive investigation: they closely examined the patient, ran a battery of neurological tests, and meticulously explored possible autoimmune disorders and structural abnormalities through neuroimaging. Electromyography revealed fasciculation potentials of normal morphology (motor unit amplitude and duration were normal), as opposed to the “malignant” fasciculation potentials typically seen in ALS (highly polyphasic of long duration). Investigation for autoimmune diseases linked to hyperexcitability including antibodies to voltage‐gated potassium channel subsets (CASPR‐2 and LGI1) were negative. Neuroimaging of the brain and spine did not reveal structural abnormality. Serum electrolytes, B12, folate and cerebrospinal fluid analysis were normal. What was next?
In a twist of fate, a casual conversation revealed the patient’s routine intake of fitness supplements, including a daily dose of 95 mg vitamin B6. This led to a shocking discovery: the man had returned a markedly elevated serum B6 value at 1179 nmol/mL (reference interval, 35–110 nmol/mL).
As a swift action, all supplements were stopped immediately. This decisive step resulted in a significant reduction in the patient’s B6 level and brought about substantial relief from his symptoms. A follow-up visit four months later revealed another surprising development: while the man was now free of fasciculations, he was grappling with dermatitis on his feet. Joining the dots, medical professionals diagnosed him with probable pyridoxine toxicity, a condition triggered by an overuse of vitamin B6, confirmed further by the cessation of muscle twitching once the supplements were discontinued. This riveting case underscores the often overlooked risk of unchecked supplement use and its potential to wreak havoc on our bodies.
What we know about pyridoxine toxicity
Vitamin B6, a water-soluble vitamin that exists in six forms, including pyridoxine, pyridoxal, pyridoxamine and their phosphorylated forms, has been associated with neurotoxicity. While pyridoxine-induced neurotoxicity was first reported in 1983, predominantly causing sensory peripheral neuropathy, the presentation of fasciculations and peripheral nerve hyperexcitability as primary signs of pyridoxine toxicity has not been documented until now.
Conventionally, pyridoxine toxicity manifests as a sensory-predominant polyneuropathy affecting both large and small fibres. The clinical case diverged from this typical pattern, with the patient exhibiting fasciculations and myokymia preceding the sensory symptoms. Electromyographic characteristics of fasciculations can be crucial in distinguishing benign fasciculation syndromes from ALS, even though potential overlap between these conditions exists. Serial assessments can further aid in differentiating the underlying pathologies, especially in monitoring disease progression.
In the case studied above, following discontinuation of pyridoxine, the patient developed sole desquamation, likely a “coasting effect” seen in pyridoxine toxicity, where symptoms progress after withdrawal of the causative agent. Dermatitis symptoms associated with pyridoxine toxicity are usually linked to a phototoxic reaction, or alternatively, pyridoxine may cause cellular toxicity and neuronal death through competitive inhibition of the active vitamer, pyridoxal phosphate, leading to an apparent B6 deficiency, a phenomenon known as the B6 paradox.
Toxicity thresholds in terms of dosage or serum pyridoxine concentration remain indeterminate. Reports show that the vitamin B6 dosage in patients with neuropathy after B6 supplementation ranges between 1.5 mg and 100 mg. Toxic effects generally occur at doses exceeding 100 mg, although a definitive threshold for neuronal injury is yet to be established. Variations in susceptibility to neuronal dysfunction from similar pyridoxine doses likely correlate with genetic variability in gut absorption.
What leads to toxic levels of vitamins
The risk of vitamin overdose primarily depends on whether a vitamin is water- or fat-soluble. Water-soluble vitamins get utilised by the body during digestion and typically do not accumulate in body tissues for extended durations.
Among the essential vitamins, all except vitamins A, D, E, and K are water-soluble. These four vitamins are fat-soluble, which means they can be stored in the body’s fat deposits for future use.
The absorption and utilisation mechanisms of vitamins dictate their risk levels for acute toxicity. Some vitamins, mostly the water-soluble ones, present health risks only when consistently consumed in high doses over a considerable period or when taken in exceedingly high doses, usually due to supplement misuse. Fat-soluble vitamins, on the other hand, get absorbed rapidly by the body and can cause immediate health concerns even at moderate-to-high doses.
It’s crucial to adhere to the recommended dosages for supplements. We should consider each vitamin individually, examining the potential risks of toxicity, along with its potential symptoms, diagnostic methods, and treatment strategies.
Recommending supplements with care
In the course of reviewing patients’ medications, it is crucial not only to consider prescribed drugs but also to evaluate any over-the-counter supplements that patients might be taking. The increasing prevalence of supplement use underscores the importance of a comprehensive medication review. Detailed discussions about the type, dosage, and duration of supplement use can provide vital insights into potential interactions, side effects, and risks of overdose. Furthermore, patient education regarding the potential dangers of supplements, especially when used indiscriminately or in high doses, is an important part of preventative healthcare. A thorough and holistic approach to reviewing patient medications – encompassing not only prescription drugs but also dietary supplements – is critical to ensure optimal patient health and safety.
The Royal Australian College of general Practitioners (2022) Nutrition care by General Practitioners: Enhancing Women’s health during and after pregnancy, Australian Family Physician. Available at: https://www.racgp.org.au/afp/2016/august/nutrition-care-by-general-practitioners-enhancing
Krishnan, D. and Kiernan, M.C. (2023) Neurotoxic risks from over‐the‐counter Vitamin Supplements, The Medical Journal of Australia. Available at: https://www.mja.com.au/journal/2023/218/7/neurotoxic-risks-over-counter-vitamin-supplements.
BMJ Case Report (2023) Vitamin D Supplement ‘overdosing’ is possible and harmful, warn doctors, BMJ. Available at: https://www.bmj.com/company/newsroom/vitamin-d-supplement-overdosing-is-possible-and-harmful-warn-doctors/.